Kansas, 2017

Hail in Kansas, May 30, 2017

May 30, 2017 · NWS TOP · 5 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon along Interstate 70 in far eastern Kansas. Storms continued into the evening hours, producing several large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed during the afternoon along Interstate 70 in far eastern Kansas. Storms continued into the evening hours, producing several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 2:22 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 30, 2:22 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 PM CDT Tue May 30 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM CDT Tue May 30 2017

Frontal zone currently moving into northern KS will continue
southward through the afternoon. Latest soundings and mesoanalysis
show a weakly capped environment so any localized convergence will
aid in isolated to scattered shower and storm development. High res
models are in fair agreement and have been consistent in convective
initation near I-70 in the next few hours with a storm motion to the
southeast. The latest analysis shows about 500 to 1000 j/kg of
mlcape and effective shear around 40 kt. This will be sufficient for
a marginal risk of hail and damaging wind gusts given cloud bases
around 8 kft and steep low level lapse rates. This high cloud base
may result in enhanced evaportational cooling therefore increasing
the potential for downburst winds. The most favorable area of storms
will be in east central KS along and south of I-70. This evening the
loss of daytime heating should cause convection to dissipate across
the area. Soundings tonight show a weakly capped environment, but
limited forcing so chances remain low. There will be better mid
level moisture again along with the steep mid level lapse rates so
high based showers and sprinkles will be possible in the morning.
Tomorrow the surface boundary lifts back northward providing some
low level convergence and higher dew points than today. This will
result in more cape, which combined with deep layer shear around 40
to 50 kt poses a risk for strong to severe storms. If lower to mid
60s dew points can be realized than the environment may become
uncapped by mid day. Forecast hodographs reveal more clockwise
curvature than today, which may support more organized convection.
Regardless with a weakly capped environment by late morning and
early afternoon it is difficult to define a favorable location for
storms so it is across the entire area for now. The main hazards
tomorrow will be hail and damaging wind with a pretty low tornado
threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 319 PM CDT Tue May 30 2017

The extended period consists of several shower and thunderstorm
chances...

Thunderstorms are expected to be ongoing over a portion of the CWA
by 00Z tomorrow evening. A stalled front oriented from central KS to
east central KS will likely be the focal point for a cluster of
thunderstorms through the evening hours Wednesday. A subtle upper
wave within the northwest flow should increase coverage of
thunderstorms along the boundary during the evening hours.
Sufficient mid level lapse rates near 6-7 C/KM will contribute to
MUcape values upwards of 500 to 1000 J/KG during the evening hours.
Effective bulk shear will remain near 40 knots, therefore expect
organized convection with the primary hazards including hail and
wind.

Upper level ridging will shunt precipitation chances eastward for
Thursday. A low amplified trough will push into the central plains
by the end of the week, increasing shower and thunderstorm
chances for Friday afternoon. While a conditionally unstable
atmosphere is expected to reside, minimal deep layer shear is
expected, which will hinder any organized convection from
developing. A similar environment will exist on Saturday,
therefore isolated to scattered showers and thunderstorms will be
possible. A secondary trough is expected to amplify over the
northern plains, which should push a surface front through the
area Saturday night into Sunday.

As far as next week goes, another cutoff upper low will take shape
across the western CONUS, while upper ridging resides across the
central CONUS. Confidence in the track of the upper low much too
low to outline any specifics at this point. However, thunderstorm
chances look to continue into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue May 30 2017

Isolated to scattered showers and storms are expected this
afternoon. The ceilings will be above 5 kft and visibility may
struggle to lower much so VFR conditions are expected. A few of
the storms may be capable of producing hail and strong wind gusts,
which will most likely be brief over one location. There is a
slight chance over night for a light shower or sprinkles like this
morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Baerg
AVIATION...Sanders
Hazardous weather outlook, May 30, 2:24 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
324 PM CDT Tue May 30 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-312030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
324 PM CDT Tue May 30 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible this afternoon into the
evening. Some of the storms may be capable of producing strong
winds and hail. Any risk for severe storms will diminish with
sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More storms are expected to develop Wednesday afternoon into
Wednesday night. A few of these storms will also be capable of
producing strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Douglas

When
May 30, 4:46 PM CST to 4:47 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.960, -95.260

Hail, Douglas

When
May 30, 5:41 PM CST to 5:42 PM CST
Where
Douglas County, 3.4 mi NE of Pleasant Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.880, -95.220

Mostly dime size hail with a few nickels reported.

Hail, Osage

When
May 30, 6:42 PM CST to 6:43 PM CST
Where
Osage County, 2.97 mi NNW of Pomona Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -95.620

Hail, Osage

When
May 30, 6:43 PM CST to 6:44 PM CST
Where
Osage County, 4.07 mi SSW of Overbrook
Measured
1.75 in hail
Reported by
Public
Coordinates
38.730, -95.590

Numerous quarter size hail with some up to golf ball size covering the ground.

Hail, Osage

When
May 30, 6:45 PM CST to 6:46 PM CST
Where
Osage County, 2.27 mi WNW of Michigan Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -95.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703405, 703407, 703408, 703409, 703410.